Washington, Sept 25 : Cholesterol lowering drugs may have an adverse impact on the ability of the skeletal muscles-which allow the body to move-to repair and regenerate themselves, says a new study.
The research led by researchers from University of Alabama at Birmingham have found that high doses of statins may alter the ability of skeletal muscle to repair and regenerate due to its anti-proliferative effects.
Statins have been reported to have adverse effects on skeletal muscle in both human and animal models causing cramping and fatigue and potentially myopathy.
However little is known regarding the effect of statins on the muscle progenitor cells (i.e., satellite cells (SC)), which play a key role in skeletal muscle repair and regeneration following exercise or injury.
SC remains in a quiescent state until stimulated to proliferate. Statins are known to have antiproliferative effects in other cell types and therefore may inhibit or effect this critical step in muscle repair.
Thus it is important to understand the influence of statins on SC function which may further affect the overall health and physiology of human skeletal muscle..
The study examined the proliferative capacity of human satellite cells in culture, which were exposed, to a lipophilic statin: simvastatin.
The aim of the study was to determine SC viability during proliferation when treated with statins, which may be indicative of the ability of SCs to undergo mitosis (i.e. divide to make new cells).
The researchers found that, the higher end concentrations led to reduced SC proliferation, which would likely negatively affect the muscle's ability to heal and/or repair itself.
"While these are preliminary data and more research is necessary, the results indicate serious adverse effects of statins that may alter the ability of skeletal muscle to repair and regenerate due to the anti-proliferative effects of statins," said Anna Thalacker-Mercer.
"We are very interested in these effects in the older population. It is possible that older adults may not be able to distinguish between muscle pain related to a statin effect or an effect of aging and therefore adverse effects of statins in older adults may be under-reported. Therefore, our next step is to examine statins among older adults," she added.